Alert archive / Missouri / Tornado Warnings in 1998
Tornado Warning 14, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Apr 15, 1998, 3:39 AM CDT for Camden County, Dallas County, Missouri. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 1998, 3:39 AM CDT (08:39 UTC)
- Expired
- Apr 15, 1998, 4:45 AM CDT
- In force
- 66 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Camden County, MO, Dallas County, MO
The radar
The Springfield radar (KSGF), 82 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 3:45 AM CDT | Hail 0.88 | Branch, MO | |
| Apr 15, 4:00 AM CDT | Hail 0.88 | Tunas, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 11:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2557 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
983 WFUS1 KSGF 150840 RRA TORSGF MOC029-059-150945- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 339 AM CDT WED APR 15 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN CAMDEN COUNTY IN CENTRAL MISSOURI NORTHERN DALLAS COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 445 AM CDT * AT 337 AM DOPPLER RADAR INDICATED A TORNADO 9 MILES EAST NORTHEAST OF PITTSBURG OR 35 MILES SOUTHWEST OF CAMDENTON. THIS STORM WAS MOVING EAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... URBANA BY 347 AM MACKS CREEK...BRANCH AND TUNAS BY 355 AM TORNADOES ARE OFTEN DIFFICULT TO SPOT AT A DISTANCE BECAUSE HILLY TERRAIN...TREES...OR HEAVY RAIN OFTEN BLOCK YOUR VIEW. IF YOU ARE OUTSIDE AND YOU DO SPOT A TORNADO...IT MAY BE TOO LATE TO TAKE ADEQUATE SHELTER. MOVE INSIDE AND PROTECT YOURSELF NOW. GORDON/DUSTY&
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 15, 2:00 AM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Apr 15, 2:00 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 AM CDT WED APR 15 1998 1ST PD FORECAST PROBLEMS...CHC OF PCPN/SEVERE WX. VERY BUSY THIS MORNING WITH SUPER CELLS AND REPORTS OF TORNADOES AS PROFILERS SHOWS GOOD VERTICAL WND SHEAR AND LIS IN THE MINUS 2 TO 4 RANGE. MODELS SHOWS GOOD VERTICAL VELOCITY AT 5H/7H THRU FCST PD AND LIS OF MINUS 4. WL MENTION SHOWERS/TSRA FOR ALL CWA...WITH BETTER CHC OF SEVERE IN ERN ZONES. TIME SECTION SHOWS A BREAK IN THE ACTION LATE THIS MORNING BUT ANOTHER ROUND BY LATE AFTERNOON/EVENING. 1ST PD RECOMMENDATION (FOR COORDINATION PURPOSES ONLY) SE KS/JLN..... .TODAY...MOSLTY CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS. HIGH MID TO UPPER 70S. WIND SOUTH 10 TO 20 MPH. CHANCE OF RAIN 40 PERCENT. SGF/AIZ... .TODAY...CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS. HIGH IN THE MID 70S. WIND SOUTHEAST 10 TO 20 MPH. CHANCE OF RAIN 50 PERCENT. UNO... .TODAY...CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS... SOME STORMS COULD BE SEVERE. HIGH IN THE MID AND UPPER 70S. CHANCE OF RAIN 60 PERCENT. NOTE BEST CHC OF PCPN WILL BE IN MORNING FOR SGF/AIZ/JLN. UNO MOST OF DAY. SGF CE 077/050 065/037 058 07543 JLN EE 079/050 063/036 060 07432 SS
In the hours before
Special weather statement, Apr 14, 11:33 PM CDT, 4 hours 6 minutes before
MOZ055>058-068>071-079>082-089>096-101>104-151030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1133 PM CDT TUE APR 14 1998 ...TORNADO WATCH UNTIL 5 AM... A TORNADO WATCH HAS BEEN ISSUED BY THE STORM PREDICTION CENTER FOR THE FOLLOWING COUNTIES... ...IN SOUTHWEST SOUTH CENTRAL AND CENTRAL MISSOURI... BARRY BENTON CAMDEN CHRISTIAN DADE DALLAS DOUGLAS GREENE HICKORY LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON PHELPS POLK PULASKI STONE TANEY TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF... ROLLA LEBANON SPRINGFIELD BRANSON CAMDENTON NEOSHO FORT LEONARD WOOD BOLIVAR MARSHFIELD OZARK MONETT A NEW TORNADO WATCH HAS BEEN ISSUED FOR THE REMAINDER OF SOUTHWEST MISSOURI AND ALSO EXTENDS EASTWARD INTO PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI. THE WATCH TO THE WEST OF THIS WATCH REMAINS IN EFFECT UNTIL 3AM. STRONG TO SEVERE THUNDERSTORMS CONTINUE TO PUSH EASTWARD ACROSS SOUTHEAST KANSAS AND WILL PUSH EASTWARD INTO SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI OVERNIGHT TONIGHT. VERTICAL WIND PROFILES ACROSS THE AREA INDICATE SUBSTANTIAL SHEAR WHICH WILL BE FAVORABLE FOR LARGE HAIL AND POSSIBLE TORNADO DEVELOPMENT. STAY TUNED TO YOUR LOCAL SOURCE FOR WEATHER INFORMATION FOR FURTHER STATEMENTS AND POSSIBLE SEVERE THUNDERSTORM OR TORNADO WARNINGS. LINDENBERG
Special weather statement, Apr 15, 3:13 AM CDT, 26 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 313 AM CDT WED APR 15 1998 ...TORNADO WATCH NUMBER 212 HAS EXPIRED... TORNADO WATCH THAT COVERED SECTIONS OF SOUTHEAST KANSAS AND EXTREME SOUTHWESTERN MISSOURI HAS EXPIRED. HOWEVER THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE FOR THE REST OF THE EARLY MORNING HOURS. TORNADO WATCH NUMBER 213 CONTINUES UNTIL 5AM FOR MOST OF SOUTHWEST MISSOURI. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
Special weather statement, Apr 15, 3:13 AM CDT, 26 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 313 AM CDT WED APR 15 1998 ...TORNADO WATCH NUMBER 212 HAS EXPIRED... TORNADO WATCH THAT COVERED SECTIONS OF SOUTHEAST KANSAS AND EXTREME SOUTHWESTERN MISSOURI HAS EXPIRED. HOWEVER THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE FOR THE REST OF THE EARLY MORNING HOURS. TORNADO WATCH NUMBER 213 CONTINUES UNTIL 5AM FOR MOST OF SOUTHWEST MISSOURI. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 12:25 AM CDT | Tornado Warning | SGF | Jasper | 65 min |
| Apr 15, 12:38 AM CDT | Tornado Warning | SGF | Newton | 62 min |
| Apr 15, 12:58 AM CDT | Tornado Warning | SGF | Barton, Vernon | 52 min |
| Apr 15, 1:10 AM CDT | Tornado Warning | SGF | Cedar, Dade | 65 min |
| Apr 15, 1:15 AM CDT | Tornado Warning | SGF | Lawrence | 65 min |
| Apr 15, 1:39 AM CDT | Tornado Warning | SGF | Christian, Greene | 66 min |
| Apr 15, 1:43 AM CDT | Tornado Warning | SGF | Vernon | 62 min |
| Apr 15, 1:50 AM CDT | Tornado Warning | SGF | Polk | 65 min |
| Apr 15, 2:17 AM CDT | Tornado Warning | SGF | Cedar, St. Clair | 63 min |
| Apr 15, 3:03 AM CDT | Tornado Warning | SGF | Hickory | 62 min |
| Apr 15, 3:57 AM CDT | Tornado Warning | SGF | Laclede | 63 min |
| Apr 15, 4:28 AM CDT | Tornado Warning | SGF | Pulaski | 62 min |
| Apr 15, 4:57 AM CDT | Tornado Warning | SGF | Hickory, Polk, St. Clair | 63 min |
| Apr 15, 5:31 AM CDT | Severe Thunderstorm Warning | SGF | Dallas | 34 min |
| Apr 15, 5:45 AM CDT | Severe Thunderstorm Warning | SGF | Laclede | 50 min |
| Apr 15, 6:12 AM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski, Texas | 63 min |
| Apr 15, 6:39 AM CDT | Severe Thunderstorm Warning | SGF | Dent | 51 min |
| Apr 15, 12:19 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 51 min |
| Apr 15, 1:34 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Morgan | 66 min |
| Apr 15, 1:55 PM CDT | Tornado Warning | SGF | Camden, Morgan | 65 min |
| Apr 15, 2:15 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 65 min |
| Apr 15, 2:44 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 51 min |
| Apr 15, 3:26 PM CDT | Tornado Warning | SGF | Maries | 19 min |
| Apr 15, 3:44 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 46 min |
| Apr 15, 5:56 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 49 min |
| Apr 15, 6:07 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Shannon | 63 min |
| Apr 15, 6:11 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 64 min |
Nearby
Tornado Warnings in Missouri, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.